Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 43, NWS San Diego, CA

September 9, 2022San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 9, 2022, 1:01 PM PDT for San Diego County, California. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2022, 1:01 PM PDT (20:01 UTC)
Expired
Sep 9, 2022, 4:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 70 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 1:17 PM PDTHEAVY RAIN 3.23Mt Laguna, CAMESONET STATION LGMC1 MT LAGUNA AT 6000 FEET. 0.98 INCHES IN PAST HOUR.
Sep 9, 2:30 PM PDTFLASH FLOOD17 E Campo, CAWATER FLOWING ACROSS OLD HIGHWAY 80 INTO MEXICO, COMPLETING COVERING THE ROADWAY BASED ON VIDEO AND NOT PASSABLE. ABOUT 2 INCHES OF WIDESPREAD RAIN IN THIS AREA SOUTH OF I-8.
Sep 9, 2:52 PM PDTHEAVY RAIN 3.792 Nnw Mt Laguna, CAMESONET STATION MLGC1 MT LAGUNA OBSERVATORY RAWS.
Sep 9, 3:21 PM PDTHEAVY RAIN 2.0610 Ne Mt Laguna, CAMESONET STATION AGUC1 AGUA CALIENTE IN SAN DIEGO DESERT FLOOR.
Sep 9, 3:22 PM PDTHEAVY RAIN 4.25Mt Laguna, CAMESONET STATION LGMC1 MT LAGUNA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2114 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WGUS56 KSGX 092001
FFWSGX
CAC073-092300-
/O.NEW.KSGX.FF.W.0043.220909T2001Z-220909T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
101 PM PDT Fri Sep 9 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Southeastern San Diego County in southwestern California...

* Until 400 PM PDT.

* At 101 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Carrizo Wash and Gert Wash. Between 0.5 and 1.25 
  inches of rain have fallen in the desert and over 3 inches on Mt 
  Laguna. The expected rainfall rate is 0.5 to 1 inch in 3 hours. 
  Flash flooding is already occurring in Carrizo and Gert Wash.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Mount Laguna, I-8 Between Pine Valley And Boulevard, I-8 Between 
  Boulevard And Imperial County Line, Hwy 78 Between S2 And Borrego 
  Springs Rd, Hwy 78 Between Banner And S2, Hwy S2 Between Agua 
  Caliente And Canebrake, Hwy S2 Between Canebrake And Imperial 
  County Line, Hwy S2 Vallecito Creek Rd, Hwy S2 Between Shelter 
  Valley And Agua Caliente and Fish Creek Wash.

This includes the following streams and drainages...
  Tule Creek, Mollusk Wash, Salt Creek, Troy Canyon, Olla Wash, 
  Miller Creek, Pine Valley Creek, Bisnaga Alta Wash, Cottonwood 
  Creek, Lycium Wash, Posta Creek, La, Carrizo Wash, Bow Willow 
  Creek, Hueso, Arroyo, Noble Canyon, Campo Creek, Mine Wash, 
  Kitchen Creek, San Felipe Creek, Pinyon Wash, North Wash, Indian 
  Creek, Simmons Canyon, Long Canyon, Vallecito Wash, Harper Creek, 
  Banner Creek, Canebrake Wash, Rasalies Ravine, Los, Boundary 
  Creek, Diabold Canyon and Chuckwalla Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3308 11650 3311 11649 3312 11608 3307 11608
      3307 11610 3262 11611 3259 11649

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 3 HOURS

$$

Tardy

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:15 AM PDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 9, 9:15 AM PDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
915 AM PDT Fri Sep 9 2022

.SYNOPSIS...
Warm, windy and humid today with rain bands and embedded
thunderstorms moving into Southern California from northern Baja
California Mexico. Very strong and gusty east winds will impact the
area today with widespread wind damage possible especially in the
mountains. Heavy rain with the potential of flash flooding is most
likely over the mountains and deserts of San Diego and Riverside
Counties. Scattered showers and thunderstorms will continue Saturday
into Sunday, but they will gradually decrease in areal coverage.
Cooler weather will arrive next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Morning Update (900 AM PDT):

There were no significant forecast changes during the morning update
cycle. Tropical Storm Kay was located 165 mi due south of San Diego
as of the 8 am position update from NHC. The main concerns for SoCal
continue to be wind damage from the severe downslope winds expected
and flooding from heavy rain bands and embedded thunderstorms
through Saturday morning. Overall QPF trended down a bit on the
overnight forecast, and those values continue to look good for today.

The outer rain bands from Tropical Storm Kay continue to move north
of the Mexico-US border into San Diego County. The heaviest rain
bands over Northern Mexico have been weakening so far this morning
but just starting to see some heavier rain and possibly embedded
thunderstorms within those bands over Northern Baja at this time.

The easterly downslope winds continue to increase this morning
across the area, especially in San Diego County where gusts as high
as 109 mph have already occurred at Cuyamaca Peak. Even down at the
coast gusts into the lower 30-mph range at Imperial Beach and
Carlsbad. These winds will continue to increase this morning due to
the pressure gradient between the tropical storm to the south and
the high over the Great Basin.

Remainder of overnight forecast discussion (issued at 515 AM PDT):

The rainfall projections of the HRRR and other high resolution
models have trended a little lower overnight. A coordination call
with WPC and adjacent offices showed a consensus on this thinking,
and this is reflected in the slightly lower QPF values issued this
morning. Nevertheless, deep layer moisture wrapping around TS Kay
and the resultant upslope orographic precip poses a real threat of
heavy rain and flooding over the mountains and deserts of San Diego
and Riverside Counties today and tonight.

The leading rain band over southern San Diego County will steadily
move north through the day with bands of embedded heavy showers and
thunderstorms. As Kay moves northwest and farther out to sea through
Saturday, bands of precipitation spiraling around Kay will move
across SoCal. Heaviest banded precipitation will most likely be over
San Diego and Riverside Counties, but Kay's circulation is so large
that bands of heavy precip could reach Orange County and the San
Bernardino Mountains.

Rain amounts of 2-4" (locally to 6") are most likely in the San
Diego and Riverside County mountains and deserts. Areas near the
coast will have variable amounts but could still see a half-inch of
rain.

Precipitation chances linger Sunday into early next week with weak
troughing near the SoCal coast.

&&

.AVIATION...
091510Z...BKN-OVC AOA 10,000 FT MSL through tonight. Inc SHRA/+RA in
San Diego County this morning spreading northward into
Orange/Riverside after 18z Fri and San Bernardino after 20z Fri.
Areas of BKN-OVC with bases 2000-3000 FT MSL and reduced vis of 1-3
SM in areas of +RA. TSRA possible over mtns after 18z through
tonight, with locally +TSRA, severe wind gusts and lightning vcty
TSRA.

Inc E winds through this morning and afternoon, peaking this
afternoon and evening. Highest winds will occur across mtns/eastern
slopes with east winds of 50-60 kts, with gusts potentially up to 80
kts over the mtns, with east winds of 25-35 kts for valleys and the
coast with local gusts to 50 kts. Winds of 25-35 kts in the deserts.
Areas of strong/severe up/downdrafts over/west of mtns.

&&

.MARINE...
Kay will bring strong easterly gales, along with rough, hazardous
seas today and Saturday. Strongest winds and highest seas will be
this afternoon through Saturday morning. Winds and seas will
decrease gradually Saturday and Sunday. There is also a chance of
thunderstorms today through Sunday. Any thunderstorm could produce
hazardous winds and waves, and lightning. A Gale Warning is in
effect from this morning through Saturday.

&&

.BEACHES...
A southeast swell from Kay and a southwest swell will generate
elevated surf of 3 to 6 feet as well as strong rip currents and
longshore currents. Surf could locally reach 8 feet in northern
Orange County. Isolated thunderstorms would produce lightning
strikes. A Beach Hazards Statement is in effect from this morning
through Sunday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 8 PM this evening for Orange
     County Coastal Areas-Orange County Inland Areas-San
     Bernardino and Riverside County Valleys-The Inland Empire-
     San Diego County Coastal Areas-San Diego County Valleys-
     Santa Ana Mountains and Foothills.

     High Wind Warning until midnight tonight for Riverside
     County Mountains-San Bernardino and Riverside County
     Valleys-The Inland Empire-San Diego County Coastal Areas-
     San Diego County Mountains-San Diego County Valleys.

     Beach Hazards Statement from 11 AM today through
     Sunday afternoon for Orange County Coastal Areas-San Diego
     County Coastal Areas.

     Flood Watch from 8 AM today through Saturday evening
     for Apple and Lucerne Valleys-Coachella Valley-Riverside
     County Mountains-San Bernardino County Mountains-San
     Bernardino and Riverside County Valleys-The Inland Empire-
     San Diego County Deserts-San Diego County Mountains-San
     Diego County Valleys-San Gorgonio Pass Near Banning.

     Wind Advisory until midnight tonight for Apple and Lucerne
     Valleys-Coachella Valley-Orange County Coastal Areas-Orange
     County Inland Areas-San Bernardino County Mountains-San
     Diego County Deserts-San Gorgonio Pass Near Banning-Santa
     Ana Mountains and Foothills.

PZ...Gale Warning from 9 AM today to 9 PM Saturday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo Point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...Moede/JMB
AVIATION/MARINE/BEACHES...Schenk

In the hours before

Local storm report, Sep 9, 10:14 AM PDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1014 AM PDT FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND DMG 1 W SANTA YSABEL        33.10N 116.69W
09/09/2022                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            TREE DOWN ON HIGHWAY 78.

&&

AOT
Local storm report, Sep 9, 10:15 AM PDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1015 AM PDT FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     NON-TSTM WND DMG 1 NNE ALPINE            32.85N 116.74W
09/09/2022                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            POWERLINE DOWN 3265 ZUMBROTA RD.

&&

AOT
Local storm report, Sep 9, 11:28 AM PDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1128 AM PDT FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND DMG 2 WSW LAKESIDE          32.84N 116.93W
09/09/2022                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            8653 GARDENA RD LARGE TREE ON ROADWAY
            BLOCKING LANES.

&&

AOT
Local storm report, Sep 9, 11:43 AM PDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1143 AM PDT FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND DMG 2 W RANCHO BERNARDO     33.02N 117.12W
09/09/2022                   SAN DIEGO          CA   NWS EMPLOYEE

            TREE LIMB APPROXIMATELY 8-12 INCHES IN
            DIAMETER BROKEN AND PARTIALLY BLOCKING THE
            ROAD. TIME OF DAMAGE IS UNKNOWN. NEARBY SDGE
            MESONET AT WEST RANCHO BERNARDO MEASURED A
            GUST OF 40 MPH AT 420 AM.

&&

SS
Local storm report, Sep 9, 11:59 AM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1159 AM PDT FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HEAVY RAIN       9 ENE CAMPO             32.66N 116.32W
09/09/2022  M1.02 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION TRRC1 TIERRA DEL SOL 9.1 E
            CAMPO (CNRFC) 0.45 IN 1 HOUR ALONG I-8.
            MOUNTAIN SPRINGS GRADE RAWS AT IMPERIAL LINE
            REPORTING 1.65, MOSTLY PAST 3 HOURS.

&&

AOT
Local storm report, Sep 9, 12:46 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1246 PM PDT FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     NON-TSTM WND DMG 2 E SANTA YSABEL        33.10N 116.64W
09/09/2022                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            WYNOLA RD / FARMER RD TREE DOWN ON ROAD 6
            INCH DIAMETER.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 11:45 AM PDTAreal Flood AdvisorySGXRiverside, San Diego4 hr
Sep 9, 3:00 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Sep 9, 3:26 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Diego3 hr
Sep 9, 3:37 PM PDTAreal Flood AdvisorySGXSan Diego4 hr
Sep 9, 4:10 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego5 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.